Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 62, NWS JSJ

October 30, 2023

NWS JSJ issued this flash flood warning at Oct 30, 2023, 4:13 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 30, 2023, 4:13 AM CDT (09:13 UTC)
Expired
Oct 30, 2023, 7:15 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 86 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

078 
WGCA52 TJSJ 300913
FFWSJU
PRC049-301215-
/O.NEW.TJSJ.FF.W.0062.231030T0913Z-231030T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
513 AM AST Mon Oct 30 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Culebra County in Puerto Rico...

* Until 815 AM AST.

* At 513 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Culebra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1833 6532 1834 6531 1833 6530 1834 6529
      1833 6527 1832 6525 1830 6524 1831 6526
      1829 6526 1830 6528 1831 6528 1831 6529
      1830 6531 1832 6532 1832 6533 1835 6534

FLASH FLOOD...RADAR INDICATED

$$

RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 29, 8:02 PM CDT, 8 hours 11 minutes earlier.

Area forecast discussion, Oct 29, 8:02 PM CDT, 8 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
902 PM AST Sun Oct 29 2023

.UPDATE...Unsettled weather conditions prevailed again today due
to abundant tropical moisture interacting with a broad surface
trough and Invest 96L to the north-northwest. Doppler radar
rainfall estimates indicated up to 5 inches of rain over Culebra
and up to 2 inches over isolated areas of southern and northern
Puerto Rico. Emergency managers reported flooding impacts in
Culebra, including mudslides and flood waters affecting various
residences and roads. In contrast, flood waters from Rio Blanco in
Naguabo affected portions of PR-191 and PR-31 through this
afternoon, and prolonged periods of light to moderate rains caused
a mudslide in Guayama. Despite extensive cloud cover and periods
of moderate to heavy rain, today's highest temperatures peaked in
the 91-93 degrees range, with heat index values up to 90 degrees,
mainly across lower elevations and urban areas of northern Puerto
Rico. Winds were generally southeasterly at 5-10 mph with
predominantly sea breeze variations.

Doppler radar suggests that the intensity of the shower activity
has decreased, and has turned more stratified over the waters
around Vieques, Culebra, and the U.S. Virgin Islands. This brief
transition may be attributed to mid-to-upper level ridging,
widespread cloud cover, and cooler temperatures in the area.
Nevertheless, driven by the broad surface trough continues to
affect the region, model guidance suggests the likelihood of
additional periods of moderate to locally heavy rain tonight into
Monday and possibly extending through Tuesday morning, with the
most significant accumulations expected over the southern and
eastern sections of Puerto Rico.

&&

.AVIATION...Periods of MVFR conditions are possible across TJSJ,
TJPS, and USVI terminals due to SHRA/TSRA through the period. For
TJBQ, afternoon SHRA/TSRA could also result in brief MVFR
conditions between 30/18-22Z. Light to calm and variable winds
below 6 knots, increasing to 10-15 knots with higher gusts and
significant sea breeze variations after 30/14Z.

&&

.MARINE...Recent CariCOOS buoy network observations around Puerto
Rico and the U.S. Virgin Islands indicated persistent wave heights
between 3-5 feet for bouys with north exposure (San Juan, Ponce,
and Rincon) and 2-4 feet for more protected bouys (Ponce, Vieques,
and Saint John). Dissipating northerly swells generated by Tammy
will maintain hazardous seas and life-threatening surf zone
conditions until at least Monday morning. As a result, Small Craft
Advisories and a Rip Current Statement remain in effect. For
details, refer to the Marine Weather Message (MWWSJU) and Coastal
Hazard Message (CFWSJU) issued by the National Weather Service,
San Juan office.

&&

.PREV DISCUSSION... /issued 441 PM AST Sun Oct 29 2023/

SYNOPSIS...
Issued at 437 PM AST Sun Oct 29 2023

Although the Flash Flood Watch will be in effect until Monday
morning, lingering instability with plenty of tropical moisture will
promote periods of occasional heavy rain and thunderstorms across
the islands for the next few days. Due to saturated soils, there is
an increased potential for urban, river, and life-threatening flash
flooding, as well as debris flow and rockfalls. Some gradual
improvement in weather conditions can be expected as the week
progresses, returning to a more seasonal weather pattern.

SHORT TERM...Tonight through Tuesday...

A broad surface trough coupled with Invest 96L is currently
west/northwest of the local islands. This trough is maintaining a
southerly wind flow pattern, advecting plenty of tropical
moisture converging near and north of the local area. Latest
imagery from the Polar Blended-Percent of Normal Total
Precipitable Water (TPW) indicates between 120%-150% of above TPW
widespread over the northeastern Caribbean. Additionally,
divergence aloft persists, resulting in unsettled weather
conditions to the east of the surface features described. This
synoptic pattern has continued promoting heavy showers and
isolated to scattered thunderstorms across the area. Flood Warning
for areas along Rio Blanco in Naguabo will continue with Flash
Flooding occurring in Culebra. Almost 5 inches of rain fell in
three hours in the southwestern corner of Culebra, already
reaching 40- to 50-year Average Recurrence Interval (ARI) in a
very small area. Several reports of flooded roads and some
residencies were received.

Model guidance suggests this activity will prevail tonight.
Therefore, the Flash Flood Watch is in effect through Monday
morning. Soils are saturated and streamflows are elevated, therefore
the is a high potential for quick river rises and flooding along
with mudslides and rockfalls in steep terrain.

Models persist on a fairly active Monday gradually diminishing by
Tuesday as the surface trough moves away. Plenty of tropical
moisture will also persist under a southeasterly wind flow.
Consequently, although shower and thunderstorm activity will be less
widespread, lingering instability will promote occasional periods of
heavy downpours and thunderstorms. The National Blend of Models
indicates that southern and eastern portions of Puerto Rico could
observe the highest rainfall accumulations through Tuesday, with
lesser amounts in other areas. Again, due to heavy rain in previous
days, loose and saturated soils and elevated streamflows will
maintain a high flood risk for the rest of the short-term period
with any active weather. Stay tuned for any warning/statement
issuance.

LONG TERM...Wednesday through Sunday...

FROM PREV DISC.../605 AM AST Sun Oct 29 2023/

A mid- to upper level ridge will linger across the region through
much of the workweek but is to slowly erode by Friday and into the
weekend as an upper trough will become amplified and sink southwest
across the northeast Caribbean into the southeast Caribbean. Recent
model guidance suggest still a fairly moist environment through at
least Thursday with PWAT values to remain between 1.80 to 2.35 inches
as an easterly perturbation is to cross the eastern Caribbean. A drier
airmass is then expected to filter in by Friday and into the weekend
with the south southeast winds forecast to become more ease southeast
by then. This in turn will erode the low level moisture convergence
and therefore favor less chance for widespread showers and thunderstorm
development across the region. The prevailing southerly windflow will
persist through Thursday, and will aid in lifting tropical moisture
into the area. However as mentioned, by Friday onwards winds are to
become more easterly and increase through Sunday resulting in erosion
of tropical moisture transport.

Although the environment will remain moist, afternoon convection will
be more locally and diurnally induced, as conditions will be more stable
aloft. However additional instability caused from the easterly perturbations
crossing the region and a lingering surface trough will be sufficient
for early morning and afternoon convection each day. However by Friday
and into the weekend, both model guidance suggest a somewhat drier
weather pattern with more seasonal conditions. Regardless, saturated
soils from previous rainfall and daytime heating will still maintain
the potential for urban, small stream and flash flooding in isolated
areas, along with mudslides in areas of steep terrain. Please continue
to monitor future updates.

AVIATION...
(18Z TAFS)
Issued at 437 PM AST Sun Oct 29 2023

Periods of MVFR conds will remain possible at all TAF sites in
SHRA/TSRA through the forecast cycle, particularly JSJ/JPS/IST/ISX.
ESE winds between 10 to 15 knots with higher gusts in showers and
thunderstorms, becoming light and variable overnight. &&

MARINE...
Issued at 437 PM AST Sun Oct 29 2023

Subsiding northerly swells will continue to affect the local
Atlantic waters and Caribbean passages through late tonight,
resulting in hazardous seas for small craft. Beachgoers should
avoid the Atlantic Coastline in Puerto Rico and the U.S. Virgin
Islands due to hazardous coastal conditions for the rest of the
day. However, seas are gradually subsiding, therefore the High
Surf Advisory has been canceled. See the Coastal Hazards Message
for more information.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch until 8 AM AST Monday for PRZ001>013.

     High Rip Current Risk until 8 AM AST Monday for PRZ001-002-005-
     008-010-012.

VI...Flood Watch until 8 AM AST Monday for VIZ001-002.

     High Rip Current Risk until 8 AM AST Monday for VIZ001.

AM...Small Craft Advisory until 2 AM GMT Monday for AMZ711-712-716-
     723-726-741-742.

&&

SHORT TERM...ICP
LONG TERM....CVB
AVIATION...ICP
Hazardous weather outlook, Oct 29, 5:39 AM CDT, 22 hours 34 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
605 AM AST domingo 29 de octubre de 2023

AMZ711>745-PRZ001>013-301015-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-
Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez
y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y fuera de la
costa del Atlántico y del Caribe-
605 AM AST domingo 29 de octubre de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas son posibles
especialmente a través del interior central, el sureste y el norte
de Puerto Rico durante la tarde. Esté atento a las tormentas
eléctricas en su área y esté preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones repentinas que amenacen la vida,
posiblemente ingresando a estructuras y cortando los vecindarios.

.Calor Excesivo...Índice de calor de 102-107 grados a través de las
áreas urbanas y costeras. Agotamiento por calor posible con una
exposición prolongada.

.Condiciones Marítimas...Oleaje igual o mayor de 10 pies a través
de las aguas del Atlántico y todos los pasajes locales. Condiciones
peligrosas para embarcaciones pequeñas.

.Corrientes Marinas...Corrientes marinas que amenacen la vida son
probables en la zona de oleaje particularmente a lo largo de las
costas del norte, oeste y este de las islas.

. DÍAS DOS A SIETE...lunes a sábado

Una vaguada amplia y alargada de baja presión que se extiende hacia
el norte a través de la región hasta el suroeste del Atlántico, y
una vaguada en niveles medios a altos ahora justo al oeste de la
región, mantendrá lcondiciones meteorológicas húmedas y muy
inestables hoy hasta el lunes. Inundaciones urbanas y de riachuelos
pequeños, las inundaciones repentinas y deslizamientos de tierra en
áreas de terreno empinado permanecerán probables cada día hasta al
menos el martes. Se espera que el oleaje disminuya gradualmente el
lunes en la tarde en adelante.  Una vigilancia de inundaciones
repentinas permanecerá en efecto para Puerto Rico y las Islas
Vírgenes de los Estados Unidos al menos hasta el lunes debido a mal
tiempo y condiciones de suelo saturado. Se espera que aire más seco
se filtre en para el viernes y hasta el fin de semana y se
pronostica que vientos del sur del sureste se vuelvan del sureste
para entonces.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-301015-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
605 AM AST domingo 29 de octubre de 2023

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

. DÍA UNO...Hoy y esta noche

. Rayos...Tormentas eléctricas aisladas posibles a través de las
Islas Vírgenes Estadounidenses. Esté atento a las tormentas
eléctricas en su área y esté preparado para buscar refugio.

. Lluvia Excesiva...Inundaciones en áreas urbanas, calles,
riachuelos y canales. Inundaciones repentinas aisladas posibles.

. Condiciones Marítimas...Oleaje igual o mayor de 10 pies a través
de las aguas del Atlántico y pasajes locales y hasta 7 pies posibles
sobre las aguas marinas del Caribe. Condiciones peligrosas para
embarcaciones pequeñas.

. Corrientes Marinas...Las corrientes marinas que amenacen la vida
son probables en la zona de oleaje particularmente en el norte y el
este de las playas de las Islas Vírgenes Estadounidenses del norte .

. DÍAS DOS A SIETE...lunes a sábado

Una vaguada amplia y alargada de baja presión que se extiende hacia
el norte a través de la región hasta el suroeste del Atlántico, y
una vaguada en niveles medios a altos ahora justo al oeste de la
región, mantendrá lcondiciones meteorológicas húmedas y muy
inestables hoy hasta el lunes. Inundaciones urbanas y de riachuelos
pequeños, las inundaciones repentinas y deslizamientos de tierra en
áreas de terreno empinado permanecerán probables cada día hasta al
menos el martes. Se espera que el oleaje disminuya gradualmente el
lunes en la tarde en adelante.  Una vigilancia de inundaciones
repentinas permanecerá en efecto para Puerto Rico y las Islas
Vírgenes de los Estados Unidos al menos hasta el lunes debido a mal
tiempo y condiciones de suelo saturado. Se espera que aire más seco
se filtre en para el viernes y hasta el fin de semana y se
pronostica que vientos del sur del sureste se vuelvan del sureste
para entonces.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 7:58 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 30, 11:37 AM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.